The mechanism of spontaneous hypothyroidism in patients with Graves' disease after antithyroid drug treatment.

Abstract

The natural course of Graves' disease results in hypothyroidism in up to 20% of patients previously treated with antithyroid drugs. The precise mechanisms are not known, although autoimmune destruction of thyroid tissue has been proposed. We studied sequentially obtained serum samples from three patients with hyperthyroid Graves' disease previously treated with an antithyroid drug who became hypothyroid to determine possible causes of their hypothyroidism. Antithyroglobulin and antithyroid microsomal autoantibodies, TSH binding inhibitory immunoglobulin (TBII), thyroid-stimulating antibody (TSAb), and thyroid stimulation-blocking activity were measured. Autoantibodies were markedly elevated throughout the clinical course in all three patients. Patient 1 had no TBII and blocking activity and extremely high TSAb when she was euthyroid as well as hypothyroid. Hypothyroidism was probably the result of autoimmune thyroid destruction. In patient 2, TSAb disappeared, and TBII and blocking activity increased markedly when she developed hypothyroidism, which thus appeared to result from blocking antibodies. Patient 3 had intermittent periods of hyper- and hypothyroidism before becoming and remaining euthyroid. While initially hypothyroid, TBII was weakly positive, and TSAb was strongly positive; subsequently, when hyperthyroidism recurred, TBII and TSAb were strongly positive. Hypothyroidism appeared to result from focal autoimmune thyroiditis. Patients with hyperthyroid Graves' disease may develop hypothyroidism later by different means. Autoimmune thyroiditis, diffuse or focal, with thyroid destruction is one mechanism. The appearance of antibodies that block TSH stimulation may be another.

Statistics

050100'94'97'00'03'06'09'12'15
Citations per Year

306 Citations

Semantic Scholar estimates that this publication has 306 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Tamai1987TheMO, title={The mechanism of spontaneous hypothyroidism in patients with Graves' disease after antithyroid drug treatment.}, author={H Tamai and Yushi Hirota and Kanji Kasagi and Sunao Matsubayashi and Kanji Kuma and Yasuhiko Iida and Jun Konishi and Makoto Okimura and Robert M Walter and L. F. Kumagai}, journal={The Journal of clinical endocrinology and metabolism}, year={1987}, volume={64 4}, pages={718-22} }